Flood, Gibson
- When
- December 21, 7:00 AM CST to December 23, 7:00 PM CST
- Where
- Gibson County, 2.09 mi NNE of Hazleton to 3 mi NNE of Hazleton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.509, -87.519
Minor flooding occurred along the White River. Low-lying fields and woodlands were flooded, along with a few river access roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding occurred along the White River. Low-lying fields and woodlands were flooded, along with a few river access roads. Widespread rain increased the night of the 17th into early on the 18th as a mid level shortwave trough pushed southeastward into the Plains states and interacted with a warm front lifting northward across the Ohio River Valley. A southwesterly 850 mb low level jet ramped up to 40 to 45 knots, and precipitable water values were very high for this time of year. An additional one to two inches of rain fell, pushing the river just above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 2:06 AM CST, 4 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 206 AM CST Tue Dec 21 2021 .SHORT TERM...(Today through Thursday night) Issued at 206 AM CST Tue Dec 21 2021 It will be a little warmer today with our area between high pressure systems. A cold front will move through the area this evening, and result in a brief, slight cool down again Wednesday as high pressure moves over the area. A warm front will lift northeast across the region Wednesday night into Thursday, returning our temperatures to slightly above average. Not much in the way of cloud cover is forecast through Wednesday night. Then a few more clouds are forecast Thursday. No precipitation is anticipated. .LONG TERM...(Friday through Monday) Issued at 206 AM CST Tue Dec 21 2021 Upper-level ridging and southerly flow at the surface will lead to warm conditions Friday. A shortwave low is likely to move across the Great Lakes Friday around the ridge. Models differ in how far north/south the ridge and this system will be, affecting precipitation chances for the Quad State. Roughly half of GFS and ECMWF ensemble members, and only a small fraction of CMC members, bring the system close enough for showers. The highest chances will be in the Evansville Tri-State area Friday, though rainfall is expected to be light. Another disturbance is likely to track across the Central Plains into the Midwest during the Christmas weekend, but this system continues to show little forcing or moisture. Only the ECMWF ensemble gives it a decent chance of producing showers on Sunday. The NBM continues to show dry conditions, and with only 1 of 3 ensembles on board with the possibility, the forecast will stay with the NBM/GFS/CMC for now. The ridge builds back in late in the weekend as a system develops in the Northern Plains. This could result in a cold frontal passage early next week and another chance of rain, though models vary significantly on position and timing which keeps precip chances low and spread out over a wider time range. Southerly flow will allow for high temperatures well into the 60s Friday. As the weekend disturbance moves across cutting off southerly flow, a slightly cooler weekend is anticipated with highs Christmas Day and Sunday in the mid 50s to lower 60s. Slight warming is possible Monday ahead of the next system, but a cold front would lower temperatures afterwards. Lows will bounce back and forth from warmer nights in the 40s Christmas Eve and Sunday night, and cooler nights in the 30s to near 40 on Christmas and Monday nights. && .AVIATION... Issued at 206 AM CST Tue Dec 21 2021 Other than some patchy light fog early this morning, look for VFR conditions today through tonight, with W/SW winds 5 to 10 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Short Term...CN Long Term....ATL
Hazardous Weather Outlook National Weather Service Paducah KY 343 AM CST Tue Dec 21 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 343 AM CST Tue Dec 21 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996342, 996344.